Descriptional Complexity of Deterministic Regular Expressions

  • Katja Losemann
  • Wim Martens
  • Matthias Niewerth
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7464)


We study the descriptional complexity of regular languages that are definable by deterministic regular expressions. First, we examine possible blow-ups when translating between regular expressions, deterministic regular expressions, and deterministic automata. Then we give an overview of the closure properties of these languages under various language-theoretic operations and we study the descriptional complexity of applying these operations. Our main technical result is a general property that implies that the blow-up when translating a DFA to an equivalent deterministic expression can be exponential.


Regular Expression Regular Language Closure Property Descriptional Complexity Deterministic Automaton 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bex, G.J., Gelade, W., Martens, W., Neven, F.: Simplifying XML Schema: effortless handling of nondeterministic regular expressions. In: SIGMOD (2009)Google Scholar
  2. 2.
    Brüggemann-Klein, A., Wood, D.: One-unambiguous regular languages. Information and Computation 142(2), 182–206 (1998)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Câmpeanu, C., Culik, K., Salomaa, K., Yu, S.: State Complexity of Basic Operations on Finite Languages. In: Boldt, O., Jürgensen, H. (eds.) WIA 1999. LNCS, vol. 2214, pp. 60–70. Springer, Heidelberg (2001)CrossRefGoogle Scholar
  4. 4.
    Caron, P., Han, Y.-S., Mignot, L.: Generalized One-Unambiguity. In: Mauri, G., Leporati, A. (eds.) DLT 2011. LNCS, vol. 6795, pp. 129–140. Springer, Heidelberg (2011)CrossRefGoogle Scholar
  5. 5.
    Ehrenfeucht, A., Zeiger, H.: Complexity measures for regular expressions. JCSS 12(2), 134–146 (1976)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Ellul, K., Krawetz, B., Shallit, J., Wang, M.: Regular expressions: new results and open problems. In: JALC, pp. 233–256 (2004)Google Scholar
  7. 7.
    Gelade, W., Idziaszek, T., Martens, W., Neven, F.: Simplifying XML Schema: Single-type approximations of regular tree languages. In: PODS (2010)Google Scholar
  8. 8.
    Gelade, W., Neven, F.: Succinctness of the complement and intersection of regular expressions. In: TOCL, pp. 4:1–4:19 (2012)Google Scholar
  9. 9.
    Gruber, H., Holzer, M.: Finite Automata, Digraph Connectivity, and Regular Expression Size. In: Aceto, L., Damgård, I., Goldberg, L.A., Halldórsson, M.M., Ingólfsdóttir, A., Walukiewicz, I. (eds.) ICALP 2008, Part II. LNCS, vol. 5126, pp. 39–50. Springer, Heidelberg (2008)CrossRefGoogle Scholar
  10. 10.
    Gruber, H., Holzer, M.: Tight Bounds on the Descriptional Complexity of Regular Expressions. In: Diekert, V., Nowotka, D. (eds.) DLT 2009. LNCS, vol. 5583, pp. 276–287. Springer, Heidelberg (2009)CrossRefGoogle Scholar
  11. 11.
    Gruber, H., Johannsen, J.: Optimal Lower Bounds on Regular Expression Size Using Communication Complexity. In: Amadio, R.M. (ed.) FOSSACS 2008. LNCS, vol. 4962, pp. 273–286. Springer, Heidelberg (2008)CrossRefGoogle Scholar
  12. 12.
    Hopcroft, J.E., Motwani, R., Ullman, J.D.: Introduction to Automata Theory, Languages, and Computation. Addison-Wesley (2007)Google Scholar
  13. 13.
    Jirásek, J., Jirásková, G., Szabari, A.: State Complexity of Concatenation and Complementation of Regular Languages. In: Domaratzki, M., Okhotin, A., Salomaa, K., Yu, S. (eds.) CIAA 2004. LNCS, vol. 3317, pp. 178–189. Springer, Heidelberg (2005)CrossRefGoogle Scholar
  14. 14.
    Jirásková, G.: On the State Complexity of Complements, Stars, and Reversals of Regular Languages. In: Ito, M., Toyama, M. (eds.) DLT 2008. LNCS, vol. 5257, pp. 431–442. Springer, Heidelberg (2008)CrossRefGoogle Scholar
  15. 15.
    Kintala, C., Wotschke, D.: Amounts of nondeterminism in finite automata. Acta Informatica 13, 199–204 (1980)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Losemann, K.: Boolesche Operationen auf deterministischen regulären Ausdrücken. Master’s thesis, TU Dortmund (October 2010)Google Scholar
  17. 17.
    Martens, W., Niewerth, M., Schwentick, T.: Schema design for XML repositories: Complexity and tractability. In: PODS (2010)Google Scholar
  18. 18.
    Pighizzini, G., Shallit, J.: Unary language operations, state complexity and Jacobsthal’s function. In: IJFCS, pp. 145–159 (2002)Google Scholar
  19. 19.
    Salomaa, A., Wood, D., Yu, S.: On the state complexity of reversals of regular languages. In: TCS, pp. 315–329 (2004)Google Scholar
  20. 20.
    Yu, S.: State complexity of regular languages. In: JALC, p. 221 (2001)Google Scholar
  21. 21.
    Yu, S., Zhuang, Q., Salomaa, K.: The state complexities of some basic operations on regular languages. In: TCS, pp. 315–328 (1994)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Katja Losemann
    • 1
  • Wim Martens
    • 1
  • Matthias Niewerth
    • 2
  1. 1.Universität BayreuthGermany
  2. 2.Technische Universität DortmundGermany

Personalised recommendations